Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 97, NWS Paducah, KY

May 4, 2003Ballard County, Kentucky; Alexander County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 4, 2003, 11:17 AM CDT for Ballard County, Kentucky; Alexander County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 11:17 AM CDT (16:17 UTC)
Expired
May 4, 2003, 12:00 PM CDT
In force
43 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Alexander County, IL, Ballard County, KY

The radar

The Paducah radar (KPAH), 27 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

392 
WUUS53 KPAH 041617
SVRPAH
ILC003-KYC007-041700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1116 AM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALEXANDER COUNTY IN SOUTHERN ILLINOIS
  BALLARD COUNTY IN WESTERN KENTUCKY

* UNTIL NOON CDT

* AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF CAIRO...OR ABOUT 2 MILES
  NORTHEAST OF WILSON CITY...MOVING NORTHEAST AT 20 MPH. THE MAIN
  THREAT WITH THIS STORM WILL BE LARGE HAIL.


* LOCATIONS IMPACTED INCLUDE CAIRO...BANDANA...BARLOW...
  BLANDVILLE...LA   CENTER AND WICKLIFFE

LAT...LON 3693 8905 3698 8920 3701 8919 3704 8922
          3721 8898 3697 8888 3693 8897

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:20 AM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, May 4, 3:20 AM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 AM CDT SUN MAY 4 2003

FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX.

HIGH CIRRUS PRESENTLY SHOULD QUICKLY GIVE WAY TO LOWER CLOUDINESS
TODAY AS A SIGNIFICANT S/WV APPROACHES THE FCST AREA. A CLOSED SFC
LOW IS ALSO PROGGED TO SWEEP ACROSS THE UPPER MIDWEST. GFS/ETA ARE
FAIRLY SIMILIAR AS FAR AS OVERALL TIMING...WITH QPF DIFFERENCES.
HOWEVER...MODELS SUGGEST THAT TONITE SHOULD BE A GOOD CANDIDATE FOR
POSSIBLE HEAVY RAIN. IN ADDITION...SVR WX CHANCES SHOULD PICK UP
ESPECIALLY AFT 00Z MON AS UPPER JET NOSES IN AND ATMOSPHERE
DESTABILIZES...AND A WARM FRONT SWEEPS NORTH THRU THE AREA. SEE
SWODY1 FOR DETAILS.

IT APPEARS NOW THAT AS THE UPPER/SFC LOW GRADUALLY MEANDERS ACROSS
THE UPPER MIDWEST AND FILLS...THE ATTENDANT COLD FRONT MAY NOT MAKE
IT THRU THE FCST AREA TIL TUE...THUS LEAVING US IN SW LOW LEVEL
FLOW. GFS SHOWS THE TRANSITION OF SFC WINDS TO THE WEST MORE CLEARLY
THAN ETA...BUT IMBEDDED IMPULSES IN THE GENERAL FLOW WILL PROBABLY
COAX THE FRONT BACK AND FORTH ACROSS THE FOUR STATE AREA FOR MUCH OF
THE WEEK. THE FIRST SUCH IMPULSE WILL BE MON NITE...WHICH SHOULD
RESULT IN HIER CHANCES OF TSTMS SOUTH AND EAST OF THE OHIO
RIVER...WITH A SLGT RISK OF SVR. THERE MAY BE A BRIEF REPRIEVE FROM
THE SOGGY WX FOR MUCH OF THE DAY TUE BEFORE THE NEXT...MORE
SIGNIFICANT IMPULSE CHARGES INTO THE FOUR STATE AREA OUT OF AR TUE
NITE/WED. THE GULF WILL REMAIN OPEN FOR BUSINESS AS A PAIR S/WVS IN
THE GENERAL SW TO NW UPPER FLOW HEAD ACROSS NRN PARTS OF THE OHIO
RIVER VALLEY THU AND FRI. SAT MAY PROVIDE A PARTLY CLOUDY DAY...BUT
NOT WITHOUT A LINGERING CHANCE OF PCPN.

AS FOR TEMPS...ONCE AGAIN MEX GUIDANCE IS SHOWING A WARMER TREND WED
THRU FRI ESPECIALLY FOR THE OVERNITE HOURS...WILL LEAN THE GRIDS
TOWARD THAT.

.PAH...NONE.

DB
Hazardous weather outlook, May 4, 5:15 AM CDT, 6 hours 2 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
515 AM CDT SUN MAY 4 2003

...MODERATE RISK FOR MUCH OF SOUTHEAST MISSOURI LATE THIS AFTERNOON
AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT TO THE WEST OF A PERRYVILLE TO DEXTER MISSOURI LINE.  A
SLIGHT RISK OF SEVERE WEATHER HAS BEEN POSTED FOR THE REMAINDER OF
THE QUAD STATE.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
QUAD STATE THROUGH THE DAY AS A WARM FRONT MOVES INTO THE REGION.
INSTABILITY WILL INITIALLY BE TOO WEAK FOR SEVERE THUNDERSTORMS THIS
MORNING...BUT MAY INCREASE ENOUGH THROUGH THE AFTERNOON FOR A FEW
THUNDERSTORMS TO PRODUCE MARGINALLY SEVERE HAIL.

HOWEVER...AS A VIGOROUS UPPER LEVEL DISTURBANCE APPROACHES THE AREA
THIS EVENING...NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED.  A FEW
TORNADIC SUPERCELLS WILL BE POSSIBLE IN THE MODERATE RISK AREA OF
SOUTHEAST MISSOURI EARLY THIS EVENING.  HOWEVER...THE STORMS ARE
EXPECTED TO FORM A SQUALL LINE AS THEY APPROACH THE MISSISSIPPI
RIVER BY MID EVENING.  SIGNIFICANT WIND DAMAGE AND SOME LARGE HAIL
WILL BE POSSIBLE WITH THE SQUALL LINE AS IT MOVES EASTWARD ACROSS
THE QUAD STATE THROUGH THE EARLY MORNING HOURS MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGHOUT THE QUAD
STATE FOR MONDAY AFTERNOON AND EVENING...AS A WEAK COLD FRONT MOVES
INTO THE REGION.  LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS
WILL BE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO OR TWO CANNOT
BE RULED OUT.

SEVERAL PERIODS OF THUNDERSTORMS ARE FORECAST THROUGH NEXT WEEK AND
INTO NEXT WEEKEND.  THE TIMING AND INTENSITY OF THESE EVENTS WILL
NEED TO BE WATCHED CLOSELY...THE POTENTIAL FOR WIDESPREAD FLOODING
PROBLEMS WILL INCREASE WITH EACH SUCCESSIVE EVENT THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS THROUGHOUT THE QUAD STATE SHOULD BE PREPARED FOR ACTIVATION
THIS AFTERNOON AND TONIGHT...AND AGAIN ON MONDAY AFTERNOON AND
EVENING.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 11:40 AM CDTSevere Thunderstorm WarningPAHMcCracken35 min
May 4, 12:11 PM CDTSevere Thunderstorm WarningPAHLivingston49 min
May 4, 12:17 PM CDTSevere Thunderstorm WarningPAHMarshall43 min
May 4, 12:37 PM CDTSevere Thunderstorm WarningPAHLyon38 min
May 4, 1:04 PM CDTSevere Thunderstorm WarningPAHCaldwell41 min
May 4, 1:56 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston34 min
May 4, 2:29 PM CDTSevere Thunderstorm WarningPAHUnion46 min
May 4, 2:37 PM CDTSevere Thunderstorm WarningPAHCrittenden, Webster38 min
May 4, 3:07 PM CDTSevere Thunderstorm WarningPAHHopkins38 min
May 4, 3:23 PM CDTSevere Thunderstorm WarningPAHHenderson22 min
May 4, 3:27 PM CDTSevere Thunderstorm WarningPAHMcLean, Muhlenberg33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.